Alert archive / South Dakota / High Wind Watches in 2021

High Wind Watch 4, NWS Aberdeen, SD

November 15, 20219 counties in South Dakota

NWS Aberdeen, SD issued this high wind watch at Nov 15, 2021, 3:40 AM CST for 9 counties in South Dakota. It took effect at Nov 16, 2021, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 15, 2021, 3:40 AM CST (09:40 UTC)
In effect from
Nov 16, 2021, 12:00 PM CST
Expired
Nov 15, 2021, 2:47 PM CST
In force
Issued by
NWS Aberdeen, SD

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Hughes County, SD, Jones County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WWUS73 KABR 150940
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
340 AM CST Mon Nov 15 2021

SDZ003-004-009-015-016-033>035-045-152200-
/O.NEW.KABR.HW.A.0004.211116T1800Z-211117T0600Z/
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Including the cities of McIntosh, Herreid, Mobridge, Isabel, 
Gettysburg, Fort Pierre, Onida, Pierre, and Murdo
340 AM CST Mon Nov 15 2021 /240 AM MST Mon Nov 15 2021/

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 55 mph 
  possible.

* WHERE...Corson, Campbell, Walworth, Dewey, Potter, Stanley, 
  Sully, Hughes and Jones Counties.

* WHEN...From Tuesday afternoon through Tuesday evening.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel could be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
280 
WWUS73 KABR 152047
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
247 PM CST Mon Nov 15 2021

SDZ003-015-161000-
/O.UPG.KABR.HW.A.0004.211116T1800Z-211117T0600Z/
/O.NEW.KABR.HW.W.0008.211116T1800Z-211117T0600Z/
Corson-Dewey-
Including the cities of McIntosh and Isabel
147 PM MST Mon Nov 15 2021

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM MST TUESDAY...

* WHAT...West winds 30 to 45 mph with gusts up to 55 mph 
  expected.

* WHERE...Corson and Dewey Counties.

* WHEN...From 11 AM to 11 PM MST Tuesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

SDZ004-009-016-033>035-045-161000-
/O.UPG.KABR.HW.A.0004.211116T1800Z-211117T0600Z/
/O.NEW.KABR.WI.Y.0021.211116T1800Z-211117T0600Z/
Campbell-Walworth-Potter-Stanley-Sully-Hughes-Jones-
Including the cities of Herreid, Mobridge, Gettysburg, 
Fort Pierre, Onida, Pierre, and Murdo
247 PM CST Mon Nov 15 2021 /147 PM MST Mon Nov 15 2021/

...WIND ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TUESDAY TO
MIDNIGHT CST /11 PM MST/ TUESDAY NIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Campbell, Walworth, Potter, Stanley, Sully, Hughes and 
  Jones Counties.

* WHEN...From noon CST /11 AM MST/ Tuesday to midnight CST /11 
  PM MST/ Tuesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ005-010-017-036-037-048-051-161000-
/O.NEW.KABR.WI.Y.0021.211116T1800Z-211117T0600Z/
McPherson-Edmunds-Faulk-Hyde-Hand-Lyman-Buffalo-
Including the cities of Eureka, Ipswich, Faulkton, Highmore, 
Miller, Kennebec, and Fort Thompson
247 PM CST Mon Nov 15 2021

...WIND ADVISORY IN EFFECT FROM NOON TUESDAY TO MIDNIGHT CST
TUESDAY NIGHT...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...McPherson, Edmunds, Faulk, Hyde, Hand, Lyman and 
  Buffalo Counties.

* WHEN...From noon Tuesday to midnight CST Tuesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Parkin

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this high wind watch went out at Nov 15, 3:07 AM CST, 33 minutes earlier.

Area forecast discussion, Nov 15, 3:07 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
307 AM CST Mon Nov 15 2021

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 307 AM CST Mon Nov 15 2021

A fairly tranquil forecast is on tap for the region through Tuesday.
However, that doesn't mean there are no challenges to meet. For
today the WAA pattern that has setup across the region this morning
should gradually shift to the east and north of the CWA, taking most
of the pcpn with it. Until then, could still see a mix of pcpn types
over the CWA, but especially over the northeast corner of the CWA
where sfc temps remain below freezing. However, evening soundings
were pretty dry below H700, so it's been hard to get much for
measurable pcpn so far this morning. For the rest of today and
Tuesday a ridge aloft will build across the region ahead of the next
system that is slated to track across southern Canada. A quite mild
airmass is expected to advect across the forecast area today and
Tuesday, although by afternoon on Tuesday CAA will be spreading
across the area. For today am concerned that a fair amount of
cloudiness will keep temps lower than they otherwise would be over
the eastern CWA. Plus, forecast soundings reveal that much better
mixing is expected over the Missouri valley region vs the northeast
part of the state. So, a pretty tight gradient of sfc temperatures
is expected from west to east today. A decent LLJ tonight will lead
to relatively mild temperatures, and those mild readings will extend
into the first part of Tuesday. Tuesday highs are tricky. A cold
front advancing across the state will provide for increased mixing
across the forecast area in the afternoon, but also will lead to an
initial surge of CAA. Still it appears the model blend is probably a
bit too cool and therefore will maintain warmer temperatures for
highs. The final concern for the short term is fire danger and high
wind chances. Behind the front a decent sfc pressure rise bubble
will move into the western part of the state (5-7mb 6hr
change)during the afternoon and evening. This will probably lead to
near high wind warning criteria winds Tuesday afternoon, so have
decided to follow adjacent offices and issue a high wind watch. Fire
danger will undoubtedly also be quite elevated over the Missouri
valley, but for now will let another shift took a look at the data
before any headlines are issued.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 307 AM CST Mon Nov 15 2021

The main challenge in this period will revolve around the potential
for strong winds early on. A robust low pressure system will be
tracking across Manitoba into Ontario Tuesday night through
Wednesday. A cold front will already be pushing away from our region
Tuesday night. Breezy northwesterly winds overnight will usher in a
cooler air mass into the region. On Wednesday, a tight pressure
gradient will persist and combine with deep mixing and CAA to lead
to another round of strong northwesterly winds through the day.
BUFKIT soundings on Wednesday remain supportive of potential for 40
to 50 kt gusts especially across the western half of the CWA. The
wind machine looks to shut down by late Wednesday going into
Thursday as high pressure builds in. The remainder of the period
will continue to feature dry conditions through the end of the week
as temps go up and down underneath a fairly progressive pattern.
Southerly flow returns Friday as a warmer push of air tries to move
back in on the backside of sfc high pressure. Another fropa will be
possible during the upcoming weekend as cooler temperatures look to
eventually win out by the end of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1120 PM CST Sun Nov 14 2021

Terminals KABR,KATY,KPIR,KMBG

Right now, all four terminals are VFR. It's been raining off and
on at KPIR and KMBG since ~01Z. KMBG could see a little bit more
rain before 12Z. If the precipitation can extend over to KABR, it
could be falling as rain or freezing rain. Precipitation trying to
develop over KATY is doing battle with dry air, and it is not very
likely that KATY will see anything more than a couple hours of
flurries between now and 15Z Monday. Winds may become breezy from
the west-northwest early Monday afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Watch Tuesday afternoon for SDZ003-004-009-015-016-
     033>035-045.

MN...None.
&&

SHORT TERM...TDK
LONG TERM...Vipond
AVIATION...Dorn
Hazardous weather outlook, Nov 14, 3:46 AM CST, 23 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
346 AM CST Sun Nov 14 2021

SDZ003-004-009-015-016-033>036-045-048-051-151000-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-
Jones-Lyman-Buffalo-
346 AM CST Sun Nov 14 2021 /246 AM MST Sun Nov 14 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ005>008-010-011-017>023-037-151000-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hand-
346 AM CST Sun Nov 14 2021

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Light rain mixing with and changing to light snow along with a light
wintry mix of sleet or light freezing rain will be possible through
the evening hours into early Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 2:47 PM CSTHigh Wind WarningABRCorson, Dewey51 hr
Nov 15, 2:47 PM CSTWind AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Day and 18 more51 hr

Nearby

High Wind Watches in South Dakota, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.